Research Article | Open Access
A Concentration Phenomenon for p-Laplacian Equation
It is proved that if the bounded function of coefficient in the following equation is positive in a region contained in Ω and negative outside the region, the sets shrink to a point as , and then the sequence generated by the nontrivial solution of the same equation, corresponding to , will concentrate at with respect to and certain -norms. In addition, if the sets shrink to finite points, the corresponding ground states only concentrate at one of these points. These conclusions extend the results proved in the work of Ackermann and Szulkin (2013) for case .
We study a new concentration phenomenon for the following p-Laplacian equations: where is a smooth domain and , and , where if and if . If is unbounded, we assume additionally that .
And an assumption of is as follows.
The set contained in the neighborhood of zero has positive measure, and with the constant is independent of . Moreover, for each there exist constants and such that whenever and .
As it is known, is the only solution to (1) if for all . In addition, if is based on a bounded set of positive measures, it is clear that there exists a solution (see Theorem 1). Hence, without loss of generality, we assume that and let be such that on the ball and on and are the solutions to (1) associated with . Accordingly, the question is what happens to as . Furthermore, this phenomenon can be found in physics. For instance, considering the materials separately from positive or negative (see ), it corresponds to investigating the existence of bright or dark solitons.
Equations of these types have been studied extensively in many monographs and lectures (e.g., [2–10] for , [11–18] for general ). In , Byeon and Wang considered the standing wave solutions for the nonlinear Schrödinger equation: Thus, they needed only to discuss the function which satisfies and rewrote it in the following form: By a rescaling, it is transformed to
Let the zero set and be an isolated component of , and they distinguished three cases of to prove the concentration as . And then, in  by replacing with a fairly general class nonlinearity , they also obtained the concentration. Furthermore, in , Byeon and Jeanjean gave the almost optimal condition on for the concentration. Recently, in , different from above with the linearity term , Ackermann and Szulkin considered the concentration phenomenon in the nonlinearity; that is, . In contrast, by following the similar strategy as in , we first show that the concentration phenomenon also occurs in the general p-Laplacian equation. It seems that this concentration phenomenon was unknown earlier, but to some extent, it answers the question mentioned above.
This paper is organized as follows. In Section 2, we prove that the solutions to (1) concentrate at the origin in the and the -norm; in Section 3, concentration in the -norms for different is considered and Section 4 shows that the ground states only concentrate at one of these points when is positive in a neighbourhood of a finite number of points.
2. Concentration in the and
We begin with some notations.
Let and is an equivalent norm in (due to ). Set , and we abbreviate to sometimes. Moreover, denotes a ball.
Here we offer the existence result for (1).
Theorem 1. Suppose that satisfies the assumption above and ; then for all sufficiently large , there is a positive ground state solution to problem (1). Moreover, there exists a constant independent of , such that .
Proof. As in , let and
Suppose that is a minimizing sequence for , normalized by ; then is bounded. Hence, in and a.e. in (by choosing a subsequence). Note that on for large. The Rellich-Kondrachov Theorem and Fatous’s Lemma say that
Thus is a minimizer.
And then, the lagrange multiple rule implies that is a solution to (1) for some appropriate constant . Moreover, since may be replaced by , (and hence ). To show that , we note that satisfies where . Since , it follows from the strong maximum principle (see [20, 21]) that .
If is a solution to (1), then, via multiplying the equation by , integrating by parts, and using the Sobolev inequality, one deduces that hence, for some and all large .
The next step is to consider the property of the nontrivial solution to (1) and .
Lemma 2. Consider
Proof. We present an abridged version of the proof highlighting the main differences to that in . It will be proved by contradiction. Assume in and in after passing to a subsequence. Multiplying (1) (with ) by , integrating by parts, and recalling that for each and , it holds that
If , in . It is a contradiction to given in Theorem 1.
Lemma 3. Consider
Proof. We prove it by contradiction as well. We may assume that in . Multiplying (1) (with ) by yields that
Due to Lemma 2 with , .
On the other hand, we have for We may choose small such that the second integral on the right-hand side above is positive as . Then we get the contradiction as .
In the sequel, we study concentration of as . Let be given and be such that for and for .
Multiplying (1) (with ) by we obtain namely, Given , we have on supp, provided that is large enough. Hence for all such , where is a constant independent of . Since in according to Lemma 3, it follows from Hölder inequality that So (20) implies
Theorem 4. Suppose that satisfies the assumption and . Let be a nontrivial solution to (1) and put . Then for every they hold that Moreover,
3. Concentration in the -Norm
The next is to consider the concentration in other norms.
Theorem 5. Let denote a nontrivial solution to (1) for each . Suppose that the assumption holds and there exists , such that whenever , and there exists such that ; then one can get that(a), for all , , ;(b)if in can be chosen independently of , then , for every ;(c)for all , one has and (d)if , then for it holds that If the hypotheses in (b) are satisfied, then (30) also holds for this .
Proof. There is clearly a positive classical solution to the equation
In fact, by [22, 23], the radial solution satisfies the ordinary differential equation
and hence from
Note that in when . Due to the continuity of and the fact that as , there is such that on . Moreover, on . If is bounded, the maximum principle says that in (see [20, 21]). If is unbounded, by virtue of tending to as by construction, thus for any , we may pick such that in . Moreover, applying regularity theory to , we can get as . Now the same maximum principle is applied on , which implies that in all of . Letting , we obtain again. By analogy we obtain (take ); hence
Hence (a) follows from above arguments with the fact that is continuous in .
Next, the hypotheses in (b) imply that there is such that on for each large enough. Let be a positive solution to Then the sequence is monotone decreasing, by using the maximum principle to on for every . Therefore, converges locally and uniformly to a nonnegative solution to (37) on . It follows from our hypotheses on and that is an entire solution to (37) by applying the argument as in . And then, due to , . For another, the function dominates the solution on for some , as seen in the proof of (a). Thus, also converges to locally and uniformly in ; that is, .
For (c), we first consider the case . By interpolation inequality, we have the following estimate for solution : Here , are independent of , and satisfies that According to Lemma 2, it suffices to impose that or equivalent . This and (a) prove the case . And then, (38) and (a) yield ; hence for every as . Using (a) again we get (30).
Note that (38) implies (30) for , so case (d) is easily followed.
4. Concentration at Several Points
Now we assume that the function is positive in a neighbourhood of two distinct points (indeed, the following argument is also valid for any finite number of points in ). More precisely, we assume.
in a neighbourhood of , and there exists a constant such that for all . Moreover, for each there exist constants and such that whenever and .
As in Section 2, we put :
Theorem 6. Suppose satisfies and , and is a ground state solution to (1). Then, for large, concentrates at or . More precisely, for each we have by passing to a subsequence for or (but not for and ).
Proof. As in , we may assume that by renormalizing ( may not be a solution to (1), but we still have ). Let be a function such that on and on , , where is so small that and . Set , , and . Since supp and the conclusion of Theorem 4 remains valid after a modification, we have
First, we assume that and . By passing to a subsequence, we may assume that and . If , recalling that , we get a contradiction from the following inequality:
So or . If (say), then the second limit in (41) is for because supp. The first limit is as well, since is otherwise bounded away from for large , and we obtain a contradiction again from
Finally, suppose (the case is of course analogous); it passes to a subsequence for some when is large enough. Then a contradiction (44) holds for such because .
Conflict of Interests
The author declares that there is no conflict of interests regarding the publication of this paper.
The author is greatly indebted to Professor A. Szulkin for providing the report about the concentration for the case , which inspires them to consider concentration for the p-Laplacian equation. This paper is partially supported by the Science Foundation of Fujian Province (2012J05002), Post-Doctor Foundation of China Grant (2011M501074), and the Innovation Foundation of Fujian Normal University (IRTL1206).
- A. V. Buryak, P. di Trapani, D. V. Skryabin, and S. Trillo, “Optical solitons due to quadratic nonlinearities: from basic physics to futuristic applications,” Physics Reports, vol. 370, no. 2, pp. 63–235, 2002.
- J. Byeon and Z. Q. Wang, “Standing waves with a critical frequency for nonlinear Schrödinger equations,” Archive for Rational Mechanics and Analysis, vol. 165, no. 4, pp. 295–316, 2002.
- J. Byeon and Z. Q. Wang, “Standing waves with a critical frequency for nonlinear Schrödinger equations,” Calculus of Variations and Partial Differential Equations, vol. 18, no. 2, pp. 207–219, 2003.
- J. Byeon and L. Jeanjean, “Standing waves for nonlinear Schrödinger equations with a general nonlinearity,” Archive for Rational Mechanics and Analysis, vol. 185, no. 2, pp. 185–200, 2007.
- A. Ambrosetti, D. Arcoya, and J. L. Gámez, “Asymmetric bound states of differential equations in nonlinear optics,” Rendiconti del Seminario Matematico della Università di Padova, vol. 100, pp. 231–247, 1998.
- D. Bonheure, J. M. Gomes, and P. Habets, “Multiple positive solutions of superlinear elliptic problems with sign-changing weight,” Journal of Differential Equations, vol. 214, no. 1, pp. 36–64, 2005.
- P. M. Girão and J. M. Gomes, “Multibump nodal solutions for an indefinite superlinear elliptic problem,” Journal of Differential Equations, vol. 247, no. 4, pp. 1001–1012, 2009.
- W. Y. Ding and W. M. Ni, “On the existence of positive entire solutions of a semilinear elliptic equation,” Archive for Rational Mechanics and Analysis, vol. 91, no. 4, pp. 283–308, 1986.
- S. Terracini, “On positive entire solutions to a class of equations with a singular coefficient and critical exponent,” Advances in Differential Equations, vol. 1, no. 2, pp. 241–264, 1996.
- A. Ambrosetti and Z. Q. Wang, “Nonlinear Schrödinger equations with vanishing and decaying potentials,” Differential and Integral Equations, vol. 18, no. 12, pp. 1321–1332, 2005.
- A. Lakmeche and A. Hammoudi, “Multiple positive solutions of the one-dimensional -Laplacian,” Journal of Mathematical Analysis and Applications, vol. 317, no. 1, pp. 43–49, 2006.
- J. B. Su, Z. Q. Wang, and M. Willem, “Weighted Sobolev embedding with unbounded and decaying radial potentials,” Journal of Differential Equations, vol. 238, no. 1, pp. 201–219, 2007.
- D. Motreanu, V. V. Motreanu, and N. S. Papageorgiou, “A multiplicity theorem for problems with the -Laplacian,” Nonlinear Analysis: Theory, Methods & Applications, vol. 68, no. 4, pp. 1016–1027, 2008.
- J. H. Zhao and P. H. Zhao, “Existence of infinitely many weak solutions for the -Laplacian with nonlinear boundary conditions,” Nonlinear Analysis: Theory, Methods & Applications, vol. 69, no. 4, pp. 1343–1355, 2008.
- D. G. de Figueiredo, J. P. Gossez, and P. Ubilla, “Local “superlinearity” and “sublinearity” for the p-Laplacian,” Journal of Functional Analysis, vol. 257, no. 3, pp. 721–752, 2009.
- F. Torre and B. Ruf, “Multiplicity of solutions for a superlinear -Laplacian equation,” Nonlinear Analysis: Theory, Methods & Applications, vol. 73, no. 7, pp. 2132–2147, 2010.
- L. Iturriaga, S. Lorca, and E. Massa, “Positive solutions for the -Laplacian involving critical and supercritical nonlinearities with zeros,” Annales de l'Institut Henri Poincare C: Non Linear Analysis, vol. 27, no. 2, pp. 763–771, 2010.
- S. B. Liu, “On ground states of superlinear p-Laplacian equations in ,” Journal of Mathematical Analysis and Applications, vol. 361, no. 1, pp. 48–58, 2010.
- N. Ackermann and A. Szulkin, “A concentration phenomenon for semilinear elliptic equations,” Archive for Rational Mechanics and Analysis, vol. 207, no. 3, pp. 1075–1089, 2013.
- J. García-Melián and J. Sabina de Lis, “Maximum and comparison principles for operators involving the -Laplacian,” Journal of Mathematical Analysis and Applications, vol. 218, no. 1, pp. 49–65, 1998.
- M. Montenegro, “Strong maximum principles for supersolutions of quasilinear elliptic equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 37, no. 4, pp. 431–448, 1999.
- G. Díaz and R. Letelier, “Explosive solutions of quasilinear elliptic equations: existence and uniqueness,” Nonlinear Analysis: Theory, Methods & Applications, vol. 20, no. 2, pp. 97–125, 1994.
- J. García-Melián, “Nondegeneracy and uniqueness for boundary blow-up elliptic problems,” Journal of Differential Equations, vol. 223, no. 1, pp. 208–227, 2006.
- H. Brézis and L. Véron, “Removable singularities for some nonlinear elliptic equations,” Archive for Rational Mechanics and Analysis, vol. 75, no. 1, pp. 1–6, 1980.
- C. Bandle and M. Marcus, ““Large” solutions of semilinear elliptic equations: existence, uniqueness and asymptotic behaviour,” Journal d’Analyse Mathématique, vol. 58, no. 1, pp. 9–24, 1992.
Copyright © 2014 Yansheng Zhong. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.